New York, 2022

Blizzard and Lake-Effect Snow in New York, December 23 to 25, 2022

December 23 to 25, 2022 · NWS BTV · 4 events in 3 counties and zones

A very powerful storm across Ontario (972mb) remained nearly stationary from the evening of December 23rd (Friday) through the morning of December 25th (Sunday). An arctic front associated with this storm moved across Lake Ontario and the St.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A very powerful storm across Ontario (972mb) remained nearly stationary from the evening of December 23rd (Friday) through the morning of December 25th (Sunday). An arctic front associated with this storm moved across Lake Ontario and the St. Lawrence valley during the early afternoon hours of December 23rd but the favored unidirectional SW flow across Lake Ontario didn't establish until Friday evening.

Friday evening through early Sunday morning, a very strong southwest flow of 40 to 50 knots across Lake Ontario led to blizzard conditions across southwest St. Lawrence county through Saturday night and near blizzard conditions at times across northern St. Lawrence county, mainly along/west of Route 11. The lake effect band shifted southeast during Sunday morning, bringing heavy lake effect snow to southeastern St. Lawrence county through Sunday evening.

Some of the higher snowfall totals included 20 to 38 inches in Gouverneur, 20 inches in Morristown, 16 inches n West Fowler, 15 inches in Star Lake and 10 inches in South Colton with 6 to 15 inches across northern St. Lawrence along/west of Route 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 23, 6:56 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 23, 6:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
656 PM EST Fri Dec 23 2022

.SYNOPSIS...
Our powerful storm system will continue to impact our region tonight
with cold temperatures, blustery winds, and heavy lake effect snow
across the Saint Lawrence Valley. A sharp cold front will cause
tumbling temperatures this evening with any rain quickly changing to
snow with a dusting to several inches of snowfall expected and a
flash freeze. Very difficult traveling conditions are anticipated
across the region overnight. Bands of heavy lake effect snow and
gusty southwest winds will cause blizzard like conditions across
Saint Lawrence Valley overnight into Saturday. A slow improving
trend is expected by Saturday afternoon.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 644 PM EST Friday...No significant changes were needed
with this update. An area of moderate to heavy snow continues
to lift northward across northeastern NY and northern/central VT
this evening, associated with a potent shortwave rotating around
upper low pressure centered over western NY. This should push
north of the international border by 9 pm. Meanwhile, the lake
effect snow band off of Lake Ontario is still trying to take
shape in southern St Lawrence County; expect it should
consolidate over the next couple of hours. Regardless, still
seeing widespread snow there with visibilities being reduced to
below 1SM, likely due to blowing snow since winds are gusting
to 30-40 mph. Have made a few changes to the PoPs to show the
snow band over VT exiting into Canada. Otherwise the forecast is
in good shape and no other changes were needed.

Previous discussion...

Blizzard warning continues for southwest St
Lawrence County for blizzard like conditions until 7 PM Sunday and 8
to 18 inches of snowfall.

Lake Effect Snow Warning continues for northern and southeast St
Lawrence County until 7 PM Sunday for 4 to 12 inches of snowfall.

Wind advisory continues for northern New York until 7 PM Saturday
for gusty southwest winds of 45 to 55 mph and additional power
outages likely.

A very busy day in the weather department with high impact weather
acrs the North Country. BTV gusted to 70 mph at 829 AM this morning,
which tied for 2nd highest gust ever recorded. Damaging winds
produced widespread power outages with over 72k losing power. We
have received 0.50 to 2 inches of rainfall, combined with snowmelt
has caused sharp rises on many streams and rivers, with Mad at
Moretown reaching flood stage attm.

Now our attention turns to rapidly changing conditions from mid fall
to mid winter which will occur quickly across the region this
evening. Sfc analysis shows 974mb low pres west of Ottawa with sharp
arctic boundary approaching the CPV attm. Temps have fallen back
into the 20s across northern NY behind this boundary with a period
of brief heavy snowfall, producing a quick 1 to 3 inches per webcams
along with vis below 1/2sm. As weak wave develops along boundary
this evening, which is already occurring over eastern NY, expect a
period of moderate snow to develop acrs most of VT, with a quick
inch or two likely. As this occurs, temperatures wl be quickly drop
back into the teens and 20s, resulting in a flash freeze and
creating very difficult travel.

Winter Headlines: Deep closed mid/upper lvl circulation associated
with our powerful storm system wl slowly lift toward eastern Canada.
Very cold 850mb temps in the -14C to -18C range wl combined with
favorable aligned cloud layer southwest flow of 40 to 50 knots to
enhance lake effect snow bands acrs SLV. As thermal profiles quickly
cool, expect ratios to become 15 to 18 to 1 overnight with areas of
blowing and drifting snow and near zero visibilities at times. Given
this we will keep blizzard warning in effect with lake effect snow
warning unchanged. Snowfall amounts wl be highly variable but 4 to
20 inches is expected in the most persistent lake effect snow band,
mainly in the immediate SLV.

Winds: Gusty southwest winds of 15 to 25 mph with localized gusts 35
to 45 mph wl be accompanied with arctic boundary. The backside
stringer jet associated with sub-980mb low pres over the Ottawa
Valley will redevelop gusty southwest winds this evening. As sharp
sfc cold frnt pushes acrs the region, mixing profiles increase with
better momentum transfer, tapping into 850mb jet of 55 to 65 knots,
producing gusts in the 50 to 55 mph range overnight into Saturday.
Additional power outages are likely acrs northern NY overnight,
including the SLV and eastern/northern Dacks.

Bitterly cold wind chill values in the +5F to -15F range wl develop
overnight as temperatures drop into the single digits and teens and
brisk southwest winds prevail.

Saturday...additional lake effect snow showers continue over the SLV
with a cold and blustery day anticipated acrs the region. Highs
ranging from the mid teens to lower 20s with brisk southwest winds
of 15 to 25 mph with localized gusts 25 to 35 mph still anticipated
over VT, while gusts 45 to 55 mph are possible over northern NY,
where the low level jet is stronger. Wind chill values wl linger on
either side of zero on Saturday with much lower values acrs

&&

.SHORT TERM /SUNDAY/...
As of 347 PM EST Friday...Mid-upper level low pressure around and
southeast of Hudson Bay will send a shortwave across our forecast
area Christmas eve night, adding fuel to the fire for lake effect
snow across St. Lawrence County and increasing chances for snow
showers for most of northern New York and far northern Vermont later
in the night. Highest PoPs up to 90-100% along the SL River early in
the night, with snow amounts of up to 4-8 inches in
southern/southwestern SLV overnight. Winds will be largely out of
the south and southwest. We have a blizzard warning for western St.
Lawrence County and a lake effect snow warning for northern and
southeastern St. Lawrence County continuing throughout the night
with winds gusting as high as 50 mph and travel becoming near
impossible as snow blows around and reduces visibility to below a
quarter mile. Holiday travelers are strongly encouraged to sit this
one out and stay home. If you must travel, please keep an extra
flashlight, food, and water in your vehicle in case of an emergency.
Low temperatures will be falling generally around average in the
single digits for many and the major valleys staying in the teens.

Winds will turn more westerly on Christmas, also changing the most
likely location of lake effect snow. The snow band will shift more
easterly from the St. Lawrence Valley into the Adirondacks
throughout the day. Chance to likely PoPs are centered over the
Adirondacks, and additional snow amounts of 2-4 are expected. Our
blizzard warning and lake effect snow warning are set to continue
until 7PM Sunday, so travel is still discouraged. The low level jet
will start to wind down, but winds could still be hazardous due to
snow blowing and visibilities decreasing. Highs Christmas Day will
be in the lower to mid-20s, which is 5-10 degrees below average for
late December.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 347 PM EST Friday...Gradient winds will lessen as high pressure
builds into the region early next week. Snow showers will dwindle
and become isolated to southern St. Lawrence County Sunday night
through Monday night. Mid- level troughing could bring a
resurgence of  snow showers to the forecast area Monday night
into Tuesday for St. Lawrence County, but overall light
precipitation is expected and we'll be drying out again with
high pressure by midweek. Highs Monday and Tuesday will be in
the 20s.

Wednesday, warm air advection could provide increasing temperatures
to the upper 20s midweek and then upper 30s Thursday. By Friday,
highs will likely be in the low to mid-40s! With the warm air
advection, snow snow showers will be possible, but in general dry
weather is anticipated. Models are hinting that the next storm is on
its way toward the end of the week/next weekend, with the warmer
temperatures indicating there could be a mix of rain and snow in
spots.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...MVFR/IFR conditons for several Taf sites
thru 03-04z due to +SHSN, then mainly VFR but windy with SSW
winds 15-30 kts overnight. VFR Saturday but still breezy/windy
from SSW 15-25kts. KMSS will see near blizzard conditions at
times thru the entire period with SSW 20-40 kts. Vsby largely
3-4sm in BLSN but 1/2sm with SN BLSN.

Outlook...

Saturday Night: VFR. Windy with gusts to 35 kt. Likely SHSN.
Christmas Day: Mainly VFR, with local MVFR possible. Chance SHSN.
Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Monday: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday Night: VFR. Chance SHSN.
Tuesday: Mainly MVFR, with areas VFR possible. NO SIG WX.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 338 PM EST Thursday...A FLOOD WATCH remains in effect
through Saturday evening due to a combination of snowmelt and
rain.

About 0.75" to 2.0" has been observed and 1-2" of liquid
equivalent from snowmelt has occurred. The highest rainfall
totals are expected in eastern facing slopes of the Adirondacks
in Essex County, New York and across the southern Greens in
Windsor County, Vermont, which could have locally higher totals
of 2.5" to 3.0". Minor flood stage is forecast to be reached on
the Otter Creek at Center Rutland and the Mad River at
Moretown, which are of the highest concern at this time. Minor
flooding is also a possibility on the Winooski River at Essex
Junction, though confidence of occurrence is lower. Elsewhere,
significant river rises are expected, and minor poor drainage
and urban street flooding is possible.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.EQUIPMENT...
NOAA Weather Radio WXM-44 atop Mount Ascutney is currently off
the air due to a suspected problem with the RF transmission
cable/jumper at the antenna. A site visit will be necessary to
isolate the issue and, unfortunately, a return to service is
unknown at this time.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Saturday evening for VTZ005-008>011-
     017>021.
NY...Wind Advisory until 7 PM EST Saturday for NYZ026>031-034-035-
     087.
     Lake Effect Snow Warning until 7 PM EST Sunday for NYZ026-029.
     Flood Watch through Saturday evening for NYZ031-034.
     Blizzard Warning until 7 PM EST Sunday for NYZ087.

&&

SYNOPSIS...Taber
NEAR TERM...Hastings/Taber
SHORT TERM...Storm
LONG TERM...Storm
AVIATION...SLW/Storm
HYDROLOGY...BTV
EQUIPMENT...BTV
Hazardous weather outlook, Dec 23, 11:46 AM EST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1146 AM EST Fri Dec 23 2022

NYZ026-029-241700-
Northern St. Lawrence-Southeastern St. Lawrence-
1146 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ087-241700-
Southwestern St. Lawrence-
1146 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...
...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-028-030-035-241700-
Northern Franklin-Eastern Clinton-Southern Franklin-Eastern Essex-
1146 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ001>004-006-007-016-241700-
Grand Isle-Western Franklin-Orleans-Essex-Lamoille-Caledonia-
Eastern Franklin-
1146 AM EST Fri Dec 23 2022

This Hazardous Weather Outlook is for northeast Vermont and
northwest Vermont.

.DAY ONE...This afternoon and tonight.

A flash freeze is expected this evening, with black ice likely,
causing slick and hazardous travel conditions tonight into Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ005-008>011-017>021-241700-
Western Chittenden-Washington-Western Addison-Orange-Western Rutland-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
1146 AM EST Fri Dec 23 2022

...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ031-034-241700-
Western Clinton-Western Essex-
1146 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...
...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 23, 2:27 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
227 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     NON-TSTM WND DMG CHELSEA                 43.98N  72.47W
12/23/2022                   ORANGE             VT   DEPT OF HIGHWAYS

            VT-113 BETWEEN BLACKHAWK ROAD AND DENSMORE ROAD IS
            CLOSED DUE TO A TREE DOWM WITH WIRES.

&&

EVENT NUMBER BTV2202358

ANK
Special weather statement, Dec 23, 3:17 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
317 PM EST Fri Dec 23 2022

NYZ028-035-VTZ001>011-016>021-240000-
Eastern Clinton-Eastern Essex-Grand Isle-Western
Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
Including the cities of Champlain, Plattsburgh, Port Henry,
Ticonderoga, Alburgh, South Hero, St. Albans, Swanton, Derby,
Newport, Island Pond, Lunenburg, Burlington, Shelburne, Johnson,
Stowe, Hardwick, St. Johnsbury, Montpelier, Waitsfield,
Middlebury, Vergennes, Bradford, Randolph, Fair Haven, Rutland,
Enosburg Falls, Richford, Richmond, Underhill, Bristol, Ripton,
East Wallingford, Killington, Bethel, Ludlow, Springfield,
and White River Junction
317 PM EST Fri Dec 23 2022

...Difficult Travel Conditions Likely for Evening Commute...

An area of moderate to briefly heavy precipitation is expected to
lift into the Champlain Valley and much of Vermont through 7 pm.
Temperatures are currently above freezing so the precipitation
will start out as rain. However, a sharp drop in temperatures is
still expected this afternoon and evening as a strong cold front
crosses the region. This will cause any rain to quickly change to
snow and freeze any water standing on roadways. The snow may be
briefly heavy at times, reducing visibility to below 1 mile and
producing a dusting to a couple inches of accumulation.

Motorists are urged to remain alert for rapidly changing road
conditions through this evening. Roads that appear wet may in fact
be icy, and sharp reductions in visibility are likely.

Precautionary/Preparedness Actions...

Temperatures are above freezing, but sharply colder temperatures
following the snow will cause any water or slush to quickly freeze
on roads and sidewalks. Untreated surfaces will become extremely
slippery and offer little or no traction. Reduced speeds and
greater distance between vehicles is advised.
Local storm report, Dec 23, 3:53 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            2 S JERICHO CENTER      44.44N  72.97W
12/23/2022                   CHITTENDEN         VT   PUBLIC

            WATER OVER MILO WHITE ROAD

&&

EVENT NUMBER BTV2202359

JMG
Local storm report, Dec 23, 5:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
518 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     NON-TSTM WND DMG SOUTH BURLINGTON        44.45N  73.22W
12/23/2022                   CHITTENDEN         VT   NWS EMPLOYEE

            LARGE PINE TREE UPROOTED NEAR BURLINGTON INTL AIRPORT.
            RENTAL CARS DAMAGED. TIME ESTIMATED.

&&

EVENT NUMBER BTV2202360

MBH
Local storm report, Dec 23, 5:58 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
558 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FLOOD            1 ENE ESSEX CENTER      44.52N  73.04W
12/23/2022                   CHITTENDEN         VT   LAW ENFORCEMENT

            ROUTE 128 DOWN TO ONE LANE DUE TO HIGH WATER FROM THE
            BROWNS RIVER

&&

EVENT NUMBER BTV2202362

JMG
Special weather statement, Dec 23, 6:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
653 PM EST Fri Dec 23 2022

NYZ028-030-031-034-035-VTZ001>008-016-017-240115-
Western Essex NY-Western Clinton NY-Eastern Clinton NY-
Southern Franklin NY-Eastern Essex NY-Western Franklin VT-
Grand Isle VT-Washington VT-Lamoille VT-Essex VT-Caledonia VT-
Eastern Chittenden VT-Western Chittenden VT-Eastern Franklin VT-
Orleans VT-
653 PM EST Fri Dec 23 2022

...Heavy snow will impact portions of northeastern New York and
northern Vermont through 815 PM EST...

At 652 PM EST, an area of heavy snow was reported along a line
extending from Saranac, New York to near Cabot, Vermont. Movement
was north at 30 mph.

HAZARD...Visibility less than a half mile, and snow accumulation up
         to 1 inch per hour.

SOURCE...Radar indicated.

IMPACT...Low visibility will pose a hazard to motorists.
         Accumulating snow will make travel difficult.

Locations impacted include...
Essex Junction, Plattsburgh International Airport, Burlington, Island
Pond, Lyndon, Burlington International Airport, St. Johnsbury,
Plattsburgh, Newport City, South Burlington, Montpelier, Peru,
Beekmantown, Schuyler Falls, Chazy, Saranac, Mooers, Altona,
Morrisville and Enosburg Falls.

This includes the following highways...
 Interstate 87 between mile markers 130 and 175.
 Interstate 89 between mile markers 58 and 129.
 Interstate 91 near mile marker 116, near mile marker 118, near mile
marker 120, and between mile markers 123 and 177.
 Interstate 93 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

&&

LAT...LON 4500 7154 4491 7149 4486 7155 4479 7157
      4475 7163 4459 7154 4456 7156 4456 7160
      4450 7158 4447 7165 4442 7170 4440 7179
      4435 7182 4432 7203 4428 7207 4423 7206
      4442 7397 4500 7385 4501 7147
TIME...MOT...LOC 2352Z 190DEG 27KT 4466 7374 4438 7227

Hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard, 2 lake-effect snow. Local standard time, as filed.

Blizzard, Southwestern St. Lawrence

When
December 23, 7:00 PM EST to December 25, 5:00 AM EST
Where
Southwestern St. Lawrence forecast zone
Reported by
Fire Department/Rescue
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Blizzard conditions across southwest St. Lawrence county with sustained winds 25-30 mph with frequent gusts in excess of 40 mph causing white-out conditions and considerable drifting of the snow. Snowfall totals ranged from 6 inches to 2 to 3 feet across the area with the greatest along and west of Route 11. Snow and Travel Emergencies were declared.

Lake-Effect Snow, Northern St. Lawrence

When
December 23, 9:00 PM EST to December 25, 2:00 AM EST
Where
Northern St. Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snow and Travel Emergencies were declared for St. Lawrence county with northern St. Lawrence county west of Route 11, closer to Route 37 witnessing blizzard conditions at times with near zero visibilities, sustained winds 20 to 30 mph and frequent gusts in excess of 40 mph. Snowfall totals were 8 to 15+ inches with the higher amounts west of Route 11. Elsewhere, lake effect snow, squally snow bands and strong winds produced near blizzard conditions at times along and east of Route 11.

Blizzard, Northern St. Lawrence

When
December 23, 9:00 PM EST to December 25, 2:00 AM EST
Where
Northern St. Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snow and Travel Emergencies were declared for St. Lawrence county with northern St. Lawrence county west of Route 11, closer to Route 37 witnessing blizzard conditions at times with near zero visibilities, sustained winds 20 to 30 mph and frequent gusts in excess of 40 mph. Snowfall totals were 8 to 15+ inches with the higher amounts west of Route 11.

Lake-Effect Snow, Southeastern St. Lawrence

When
December 25, 4:00 AM EST to 10:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Synoptic snows produced 2 to 5 inches during the afternoon and evening of December 23rd with scattered snow showers on December 24th. The lake effect snow band rotated south across southeast St. Lawrence county on Christmas delivering 8 to 12 inches of snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061584, 1061585, 1089206, 1061586.